Discussion in 'Therapy and Medication' started by Charliex8, Feb 22, 2018.

  1. Charliex8

    Charliex8 SF Creative

    How do you even pronounce all these weird medication names? lol

    Just looking for a little advice, information and mostly just someone to listen ^_^ I know you guys can't give me medical advice but I'm hoping some of you have some experience with this...

    I've been taking Sertraline for my anxiety and depression for 8 or so months. I haven't noticed much difference so my doctor has given me the option of increasing my dose of Sertraline to the max amount or trying Mirtazapine. I'm pretty sure I'm going to give this Mirtazapine stuff a try but I hate change and making decisions. I'm also a little worried about a couple of things...

    I've read a little about it but it mostly just confuses me...I read that Mirtazapine can make you very sleepy. I know a lot of anti-depressants have that side effect but is it stronger with Mirtazapine? I already feel extremely tired so I'm a little concerned my energy levels might decrease even more...

    I'm a bit apprehensive of taking them at night...I'm used to taking my medication in the morning and it took me a very long time (years!) to remember and get into a routine of it.

    Weight gain...I'm already very obese and am already gaining from lack of motivation and not being able to get outside regularly...How common is this side effect? I'm not too bothered about my weight but I'd be lying if I said it didn't effect my anxiety levels at all...

    Is there any chance a higher dose of Sertraline might help me? I'm pretty sure I haven't felt any different since taking it...but would more help?

    I've tried 2 different kinds of antidepressants so far. Fluoxetine and Sertraline. Should I be able to feel a difference in the way I feel? I know it's not a quick fix but is it obvious when you find a medication that works for you?
  2. Angel368

    Angel368 Well-Known Member

    Hi Charlie, i was on two different anti depressants before trying mirtazapine. I liked it immediately because it helped my insomnia and gave me really nice dreams. I slept a lot at first which was fine for me as hadnt slept well for weeks. It did make me extremely drowsy in the daytime for about a week, but it wore off. It made my thoughts clearer and more rational, and improved my motivation, all of which were desperately needed.

    It is hard trying to find the right combination, and i find that the medication that work faster and are stronger come with a lot of side effects. So if you are in work right now, you may want to try increasing sertraline first, then see if it helps before moving to mirtazapine. Good luck
  3. Petal

    Petal SF dreamer Staff Member Safety & Support SF Supporter

    Hi @Charliex8 I am on Sertraline and I find it amazing for anxiety, when I started on it in 2014 I found it made me extremely anxious but after waiting the 6 weeks for full effects it was well worth the wait and my anxiety levels dropped quite a bit, still get bad bouts but the medicine really does help. What dose are you on? I'm on 200 mg. It doesn't make me sleepy. I take it first thing in the morning. It doesn't make me hungry either but in saying that im obese so probably not a good judge of that.

    Mirtazapine was the drug that took my depression diagnosis away. It is known as the sedating anti depressant. Will it help you sleep? Yes, most likely so take it just before bed, im sure that's how it will be prescribed anyway. I know of some people on here who have had success with this drug too. I was on 30mg, or as it 45? geez, my memory is getting to me now but the bottom line is it did help. I think the benefits outweigh the risks in opinion, it cannot hurt to give it a try :)

    Keep me updated :)
    Innocent Forever likes this.
  4. Charliex8

    Charliex8 SF Creative

    @Angel368 - I'm glad you found Mirtazapine so helpful :) I don't work because of my anxiety so being sleepy wouldn't really be a problem. Just a bit worried as I'm always tired anyway and I normally don't have any problems sleeping...That makes me feel a bit better knowing your drowsiness didn't last long. And motivation and a clearer mind is exactly what I need! Thank you for sharing that with me ^_^

    @Petal - I'm taking 150 mg of Sertraline right now. If anything, my anxiety has gone up since I started taking it...though that's probably more due to the depression and not feeling like working on my anxiety. I'm glad it's been working for you though! And that Mirtazapine worked so well!

    Wow! You both make Mirtazapine sound like a miracle cure! Hehe. I think I will give it a try. I'm pretty sure a little extra Sertraline isn't going to help and I really need to do something to get rid of these thoughts...I'm going to wait until next week to start decreasing my Sertraline. Going on holiday with my sister next week so I don't want any possible side effects ruining our time together. I'll let you know how things go when I start Mirtazapine ^_^
    Angel368 likes this.
  5. Charliex8

    Charliex8 SF Creative

    Little update on me taking Mirtazapine.

    I decided to wait a little longer before taking it as I had a couple of appointments coming up and I didn't want any possible side effects getting in the way of them.

    I took my first dose of 15mg last night. Didn't feel any different with my sleeping but I don't usually have any problems there. This morning though I am definitely feeling very drowsy and wobbly. I get sedated when I go the dentist and I feel just like I do when the effects of the sedation are starting to wear off. Struggling to keep my eyes open and a bit unsteady on my feet. I'm holding out hope that these tablets will work for me though as I've never experienced any side effects from medication before. They are obviously doing something...
    Innocent Forever likes this.
  6. Rockclimbinggirl

    Rockclimbinggirl SF climber Staff Member Safety & Support SF Supporter

    I tried mirtazapine for sleep at one point. My doctor told me that for this medication, the higher the dosage the less sedating it is.
    Charliex8 likes this.